EconPapers    
Economics at your fingertips  
 

STOCHASTIC PROCESS MODELS AND THE DISTRIBUTION OF EARNINGS*

Lars Osberg

Review of Income and Wealth, 1977, vol. 23, issue 3, 205-215

Abstract: This article examines several hypotheses concerning the stochastic nature of year to year variations in individual incomes in light of newly available microdata on individual earnings. In particular, the models of Solow (1951), Champernowne (1953), and Rutherford (1955) are examined in some detail, and their predictions as to changes to be expected in the distribution of individual incomes are tested. The author concludes that the distributions arrived at using these models are not very similar either to each other or to the actual distribution of earnings. Thus, he believes that as an “explanation” of earnings dynamics stochastic process models are unsatisfactory. He further criticizes these models on the grounds that they foster a bias toward the belief in the inevitability, and perhaps desirability, of the current distribution of earnings.

Date: 1977
References: Add references at CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
https://doi.org/10.1111/j.1475-4991.1977.tb00014.x

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:revinw:v:23:y:1977:i:3:p:205-215

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0034-6586

Access Statistics for this article

Review of Income and Wealth is currently edited by Conchita D'Ambrosio and Robert J. Hill

More articles in Review of Income and Wealth from International Association for Research in Income and Wealth Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:revinw:v:23:y:1977:i:3:p:205-215